Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 272, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 6, 2011, 8:04 PM CDT for Merrick County, Nance County, Polk County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2011, 8:04 PM CDT (01:04 UTC)
- Expired
- Aug 6, 2011, 8:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Merrick County, NE, Nance County, NE, Polk County, NE
The radar
The Omaha radar (KOAX), 119 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 5:32 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3454 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 13.5
The text
As transmitted, in the capitals the NWS used until 2016.
353
WUUS53 KGID 070104
SVRGID
NEC121-125-143-070145-
/O.NEW.KGID.SV.W.0272.110807T0104Z-110807T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
804 PM CDT SAT AUG 6 2011
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MERRICK COUNTY IN CENTRAL NEBRASKA...
NANCE COUNTY IN CENTRAL NEBRASKA...
NORTHERN POLK COUNTY IN EAST CENTRAL NEBRASKA...
* UNTIL 845 PM CDT
* AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
CRESTON TO ST. EDWARD TO 7 MILES NORTHWEST OF CEDAR RAPIDS...AND
MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
GENOA...BELGRADE...FULLERTON AND SILVER CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4124 9743 4126 9828 4148 9829 4149 9811
4150 9805 4151 9804 4152 9790 4153 9788
4153 9771 4140 9770 4140 9760 4134 9759
4140 9737 4127 9737
TIME...MOT...LOC 0104Z 322DEG 24KT 4175 9742 4156 9776
4160 9822
WIND...HAIL 70MPH 1.00IN
$$2 follow-up statements
837
WWUS53 KGID 070131
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
831 PM CDT SAT AUG 6 2011
NEC121-125-143-070145-
/O.CON.KGID.SV.W.0272.000000T0000Z-110807T0145Z/
MERRICK NE-NANCE NE-POLK NE-
831 PM CDT SAT AUG 6 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
POLK...NANCE AND NORTHEASTERN MERRICK COUNTIES UNTIL 845 PM CDT...
AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF LEIGH TO MONROE TO BELGRADE...
MOVING SOUTHEAST AT 30 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
FULLERTON AND SILVER CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4126 9745 4132 9803 4148 9821 4149 9811
4150 9805 4151 9804 4152 9796 4149 9771
4140 9770 4140 9760 4134 9759 4140 9737
4131 9737
TIME...MOT...LOC 0131Z 322DEG 24KT 4161 9727 4142 9761
4146 9807
WIND...HAIL 70MPH 0.75IN
$$757
WWUS53 KGID 070143
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
843 PM CDT SAT AUG 6 2011
NEC121-125-143-070151-
/O.EXP.KGID.SV.W.0272.000000T0000Z-110807T0145Z/
MERRICK NE-NANCE NE-POLK NE-
843 PM CDT SAT AUG 6 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POLK...NANCE AND
NORTHEASTERN MERRICK COUNTIES WILL EXPIRE AT 845 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
THESE STORMS ARE STILL CAPABLE OF PRODUCING WIND GUSTS TO 50
MPH...HAIL TO THE SIZE OF DIMES AND FREQUENT LIGHTNING STRIKES FOR
THE FULLERTON...GENOA AND SILVER CREEK AREAS THROUGH 930 PM.
LAT...LON 4126 9745 4132 9803 4148 9821 4149 9811
4150 9805 4151 9804 4152 9796 4149 9771
4140 9770 4140 9760 4134 9759 4140 9737
4131 9737
TIME...MOT...LOC 0141Z 322DEG 24KT 4156 9722 4137 9756
4145 9805
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:45 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 6, 6:45 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 645 PM CDT SAT AUG 6 2011 .AVIATION...00Z TAF. THUNDERSTORMS JUST TO THE EAST OF THE KGRI TERMINAL AREA SHOULD CONTINUE TO MOVE OUT OF THE AREA. THERE IS A FRONTAL BOUNDARY THAT WILL BE MOVING THROUGH THE KGRI TERMINAL AREA IN THE NEXT COUPLE OF HOURS. AFTER THE BOUNDARY MOVES OUT OF THE AREA THE CLOUDS SHOULD DISSIPATE TO A CERTAIN EXTENT. BEHIND THE FRONT THE WINDS WILL BE LIGHT AND WITH THE LOW LEVEL MOISTURE EXPECT THERE COULD BE SOME FOG LATER TONIGHT. SOME OF THE MODELS HAVE LOW VISIBILITIES WITH THIS BUT WILL KEEP JUST MVFR FOR NOW AND WAIT TO SEE. WITH THE BOUNDARY THROUGH THE AREA THE WINDS MAY HAVE A NORTHERLY DIRECTION AND FOG MAY HAVE A HARD TIME TO DEVELOP. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS DURING THE DAY TOMORROW. && .PREV DISCUSSION... /ISSUED 349 PM CDT SAT AUG 6 2011/ SHORT TERM...TONIGHT THROUGH 12Z MONDAY. MAIN FORECAST CONCERN WILL BE CHANCES FOR THUNDERSTORMS. A FEW CUMULUS HAVE FORMED WHERE THE STRATUS WAS WITH THE FOG EARLIER THIS MORNING. SURFACE ANALYSIS SHOWS A WEAK COLD FRONT STILL IN WESTERN NEBRASKA AND KANSAS AT THIS TIME. THE FRONT HAS BEEN SLOW TO MOVE DURING THE DAY BUT HAS GRADUALLY DRIFTED EAST. MODELS HAVE RELATIVELY WEAK WAVES MOVING THROUGH ZONAL TO SLIGHT NORTHWEST FLOW ACROSS THE REGION. A WEAK COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT THEN STALL NEAR THE KANSAS/NEBRASKA BORDER FOR SUNDAY BEFORE DRIFTING TO THE SOUTH SUNDAY NIGHT. EACH OF THE MODELS HAVE SLIGHTLY DIFFERENT TIMING AND STRENGTH OF THE UPPER WAVES WHICH MAKES THE FORECAST A CHALLENGE. THE FIRST WAVE THAT WILL BRING A CHANCE FOR THUNDERSTORMS WILL BE MOVING THROUGH TONIGHT. WITH THE FRONT MOVING THROUGH THE AREA THERE WILL BE SOME THUNDERSTORMS ALONG THE FRONT TONIGHT. THERE IS PLENTY OF CAPE TO WORK WITH. THE CIN IS GOOD ENOUGH EARLY THAT STORMS ARE HAVING TROUBLE GETTING STARTED...BUT THE CIN DECREASES THIS EVENING SO EXPECT THUNDERSTORM DEVELOPMENT ALONG THE FRONT THIS EVENING THEN MOVE INTO THE AREA DURING THE NIGHT. THERE COULD BE A SHORT BREAK SUNDAY MORNING BUT BY AFTERNOON THERE IS ANOTHER WAVE MOVING INTO THE AREA AND THE CHANCES FOR THUNDERSTORMS INCREASES AGAIN. THE BEST CHANCE WILL BE NEAR THE BOUNDARY. BY SUNDAY NIGHT A REINFORCING AND STRONGER WAVE MOVES INTO THE AREA. WITH ALL OF THE LOW LEVEL MOISTURE THERE WILL BE THUNDERSTORMS AROUND THE AREA. LONG TERM...MONDAY THROUGH SATURDAY...A GENERALLY FAST MOVING MAINLY ZONAL UPPER LEVEL FLOW PATTERN IS EXPECTED TO PERSIST ACROSS THE CENTRAL AND NORTHERN PLAINS THROUGH THE EXTENDED PERIODS OF THE FORECAST. THIS WILL RESULT IN QUICK PASSING UPPER LEVEL DISTURBANCES BRINGING PERIODIC CHANCES FOR SHOWER AND THUNDERSTORM ACTIVITY THROUGH AT LEAST NEXT SATURDAY...WHEN GLOBAL MODELS ARE INDICATING A MORE AMPLIFIED RIDGE OF HIGH PRESSURE ATTEMPTING TO BUILD ACROSS THE ROCKIES AND INTO THE NORTHERN PLAINS. WHILE IT IS NOT POSSIBLE TO PREDICT THE EXACT TIMING OF EACH OF THESE DISTURBANCES...BOTH THE GFS AND EC IN AGREEMENT BRINGING A PAIR OF FAIRLY POTENT UPPER LEVEL DISTURBANCE ACROSS THE REGION LATE MONDAY INTO TUESDAY MORNING AND AGAIN LATE TUESDAY INTO WEDNESDAY MORNING. TRIED TO INDICATE GREATER POTENTIAL FOR PRECIPITATION DURING THESE TIME PERIODS WITH SLIGHT CHANCES INCLUDED IN JUST ABOUT EVERY OTHER FORECAST PERIOD THROUGH NEXT SATURDAY. IN ADDITION...AT THIS TIME...THERE APPEARS TO BE AT LEAST SOME STRONG TO SEVERE WEATHER POTENTIAL LATE MONDAY AND AGAIN LATE TUESDAY WITH THE AFOREMENTIONED UPPER LEVEL DISTURBANCES...ALONG WITH THE POTENTIAL FOR HEAVY RAINFALL. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 6, 3:54 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 354 PM CDT SAT AUG 6 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 071200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 354 PM CDT SAT AUG 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE MAINLY TONIGHT. SEVERE WEATHER IS POSSIBLE. THE MAIN HAZARDS WILL BE HAIL TO THE SIZE OF QUARTERS...WIND GUSTS OF 60 MPH AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE INTERMITTENT CHANCES OF THUNDERSTORMS THROUGH THE ENTIRE PERIOD. STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND NIGHT. MORE STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY DURING THE AFTERNOON AND NIGHT TIME HOURS FOR THE MONDAY THROUGH FRIDAY TIME FRAME. THE MAIN HAZARDS FOR THE ENTIRE PERIOD WILL BE DAMAGING WIND GUSTS OF 60 MPH AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, Aug 6, 6:12 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
612 PM CDT SAT AUG 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 2 E CHAPMAN 41.02N 98.12W
08/06/2011 E1.75 INCH MERRICK NE TRAINED SPOTTER
&&
REEDLocal storm report, Aug 6, 6:40 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
640 PM CDT SAT AUG 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL MARQUETTE 41.01N 98.01W
08/06/2011 E1.00 INCH HAMILTON NE EMERGENCY MNGR
QUARTER SIZE HAIL IN MARQUETTE
&&
REEDLocal storm report, Aug 6, 7:05 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
705 PM CDT SAT AUG 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL YORK 40.87N 97.60W
08/06/2011 E1.00 INCH YORK NE PUBLIC
QUARTER SIZE HAIL REPORTED AT THE FAIRGROUNDS IN YORK.
&&
REEDThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:22 PM CDT | Special Weather Statement | GID | Polk | 38 min |
| Aug 7, 2:48 AM CDT | Special Weather Statement | GID | Sherman, Valley | 42 min |
| Aug 7, 9:46 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 29 min |
| Aug 7, 10:30 AM CDT | Special Weather Statement | GID | Nuckolls | 45 min |
| Aug 7, 11:00 AM CDT | Special Weather Statement | GID | Thayer | 45 min |
| Aug 7, 11:15 AM CDT | Severe Thunderstorm Warning | GID | Thayer | 15 min |
| Aug 7, 6:41 PM CDT | Special Weather Statement | GID | Dawson | 49 min |
| Aug 7, 6:56 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.